You are searching about How To Deal With Weight Gain After An Eating Disorder, today we will share with you article about How To Deal With Weight Gain After An Eating Disorder was compiled and edited by our team from many sources on the internet. Hope this article on the topic How To Deal With Weight Gain After An Eating Disorder is useful to you.
Are Your Psych Meds Making You Fat?
We all know that eating processed foods loaded with chemicals like MSG and sugar can contribute to weight gain. And fast food, huge portions, and sedentary lifestyles risk making you fat.
Additionally, stress releases excess cortisol, a health-critical hormone in just the right amount, but responsible for gaining too much abdominal fat.
But did you know that one of the biggest contributing factors to obesity is rarely, if ever, mentioned, let alone discussed?
The elephant in the living room, so to speak, is the use of psychiatric drugs, otherwise known as psychotropic drugs or psychiatric drugs for short.
At least among psychiatrists, it’s a well-known fact: The same drugs that are prescribed to treat psychiatric symptoms like anxiety, depression, psychosis, mania, and mood swings very often have the unfortunate side effect of rapid weight gain.
• The worst culprits when it comes to weight gain are atypical antipsychotics; most of these drugs cause “fairly significant” weight gain in most people. Some are FDA-approved to treat psychosis (such as, but not limited to, schizophrenia). Others are approved for symptoms related to bipolar disorder: bipolar depression; psychotic agitation; bipolar maintenance; and ‘other indications.’
• Next on the list? Antimanics or “mood stabilizers” used to control mood swings, particularly in bipolar disorder.
• Last but not least are antidepressants and anti-anxiety medications, which are estimated to cause weight gain in approximately 25% of the population they are prescribed.
The fact that these drugs so often cause weight gain is sad indeed – it simply exacerbates the emotional problems for which the drugs were originally prescribed.
Now, let me complete the picture with some cold hard numbers:
• According to The Obesity Society, since the end of the 1990s, prescriptions for psychiatric drugs have increased by 73%.
• In 1996 Eli Lilly was exposed for trying to cover up knowledge of the side effects of one of its bestsellers – Zyprexa – one of which is weight gain.
• In the last twenty years the number of obese adolescents has tripled; around the same time prescriptions for psychiatric drugs in children increased by more than 50%.
So why in the world would your psychiatrist or MD withhold such important information? Well, much (if not most) of what prescribers learn about drugs and treatment protocol comes straight from the horse’s mouth – the pharmaceutical companies – companies that are publicly traded and have an underlying responsibility to shareholders.
As a result, most psychiatrists are concerned with writing prescriptions, instead of presenting patients with a choice of treatment options, including the many alternative ways to help people feel better emotionally.
I don’t know about you, but doesn’t the following scenario sound like creating a vicious cycle? Start with people who are depressed or otherwise emotionally disturbed… diagnose them as mentally ill… put them on psychiatric drugs… create weight gain… and then prescribe more psychiatric drugs to address both the weight gain and the further emotional problems caused by weight gain.
But maybe that’s the point. Believe it or not, there is talk of classifying obesity as a mental disorder by 2013, when the revised Diagnostic and Statistical Manual of Mental Disorders (DSM-V) is released, creating yet another “reason” to prescribe more drugs.
So how can you truly determine if your psychiatric drugs are making you fat?
The short answer is taking responsibility for your own health. Position yourself as an active participant in your treatment plan and make sure your doctor is clear about your position.
• When your doctor comes up with a treatment plan (which will most likely include medications) ask questions – and ask a lot.
• Ask about the risk of weight gain, but don’t stop there: While you’re at it, ask about other side effects.
• Then do your research – Google the name of the drug and see if its side effects include weight gain.
• After all of that, if you decide to fill the proposed prescriptions, read on everyone accompanying information provided by your pharmacy or HMO.
• Say yes to a consultation with the pharmacist when you first pick up your prescription. He/she can be an important resource in double-checking the information you have now gathered and asking any additional questions you may have overlooked along the way.
• Finally, be observant and monitor your medication consumption: if you start to gain weight, your notes will help you figure out whether or not the medications are responsible.
I’ve said it before, but it bears repeating… the state of your health depends on you.
Video about How To Deal With Weight Gain After An Eating Disorder
You can see more content about How To Deal With Weight Gain After An Eating Disorder on our youtube channel: Click Here
Question about How To Deal With Weight Gain After An Eating Disorder
If you have any questions about How To Deal With Weight Gain After An Eating Disorder, please let us know, all your questions or suggestions will help us improve in the following articles!
The article How To Deal With Weight Gain After An Eating Disorder was compiled by me and my team from many sources. If you find the article How To Deal With Weight Gain After An Eating Disorder helpful to you, please support the team Like or Share!
Rate Articles How To Deal With Weight Gain After An Eating Disorder
Rate: 4-5 stars
Search keywords How To Deal With Weight Gain After An Eating Disorder
How To Deal With Weight Gain After An Eating Disorder
way How To Deal With Weight Gain After An Eating Disorder
tutorial How To Deal With Weight Gain After An Eating Disorder
How To Deal With Weight Gain After An Eating Disorder free
#Psych #Meds #Making #Fat